Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 4, NWS Dodge City, KS

May 3, 20176 counties in Kansas

NWS Dodge City, KS issued this frost advisory at May 3, 2017, 2:46 AM CDT for 6 counties in Kansas. It took effect at May 4, 2017, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 2:46 AM CDT (07:46 UTC)
In effect from
May 4, 2017, 1:00 AM CDT
Expired
May 4, 2017, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
478 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS73 KDDC 030746
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
246 AM CDT Wed May 3 2017

KSZ043-061-062-074-075-084-032115-
/O.NEW.KDDC.FR.Y.0004.170504T0600Z-170504T1400Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, Ulysses, and Elkhart
246 AM CDT Wed May 3 2017 /146 AM MDT Wed May 3 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ THURSDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Thursday. 

* TEMPERATURE...Low temperatures will range from 32 and 37 
  degrees.

* TIMING...After midnight tonight through early Thursday morning.

* IMPACTS...Sensitive vegetation could be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
513 
WWUS73 KDDC 031730
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1230 PM CDT Wed May 3 2017

KSZ043-061-062-074-075-084-041400-
/O.CON.KDDC.FR.Y.0004.170504T0600Z-170504T1400Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, Ulysses, and Elkhart
1230 PM CDT Wed May 3 2017 /1130 AM MDT Wed May 3 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ THURSDAY...

* TEMPERATURE...Low temperatures will range from the lower to mid
  30s. 

* TIMING...After midnight tonight through early Thursday morning.

* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Turner
037 
WWUS73 KDDC 040949
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
449 AM CDT Thu May 4 2017

KSZ043-061-062-074-075-084-041400-
/O.CON.KDDC.FR.Y.0004.000000T0000Z-170504T1400Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Johnson City, Ulysses, and Elkhart
449 AM CDT Thu May 4 2017 /349 AM MDT Thu May 4 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...Temperatures from 30 to 35.
  

* TIMING...Through 9 am.

* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 3, 2:38 AM CDT, 8 minutes earlier.

Area forecast discussion, May 3, 2:38 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
238 AM CDT Wed May 3 2017

...Updated Short term and Long term discussions...

.SHORT TERM...(Today and tonight)
Issued at 234 AM CDT Wed May 3 2017

Based on upper air analysis and RAP it appears that the steadier
and heavier showers will accompany the 700mb baroclinic zone as it
crosses western and south central Kansas early this morning. The
better forcing around daybreak will be near the Oklahoma border
in south central Kansas. Moderate to heavy rainfall still appears
to be the main hazard through the early morning hours in south
central Kansas.

Following the track of the 700mb baroclinc zone early this
morning the widespread showers and thunderstorms will briefly
taper off from northwest to southeast between 12z and 15z
Wednesday. Scattered afternoon and evening convection however will
again be possible as the upper level trough, associated with the
left exit region of a +90knot 250mb jet, crosses western Kansas
given some linger moisture and mid level instability. Severe
weather from this next round of convection currently appear small.

Clouds along with the chance for rain will keep temperatures on
the cool side today, especially across north central and south
central Kansas. Highs mainly in the 55 to 60 degree range still
looks on track. Over areas where snow cover remains will continue
to undercut guidance highs by 5 to 10 degrees...this area will
have the greater potential for seeing some afternoon.

Clear/Clearing skies overnight across far western Kansas will
allow temperatures to fall back into the low to mid 30s west of
highway 83. The potential exists that it could even a few degrees
cooler so will go ahead and issue a Frost Advisory for these
locations.

Further east tonight light rain will taper off from west to east
as the upper level trough moves into central Kansas. Cloudy skies
early will give way to some clearing but how quickly am unsure so
will keep overnight lows mainly in the upper 30s to lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 234 AM CDT Wed May 3 2017

The upper trough will then deepen through late week as it
continues to slowly move east across the Mississippi Valley.
Further west an upper level ridge axis will build into the Rockies
and a northwesterly down slope flow will begin to develop across
the West Central High Plains. This upper level ridge will continue
to move east across the Rockies over the weekend as a couple of
weak upper level disturbances embedded in this flow crosses the
Central Plains. Only periods of increasing high clouds are
expected with these disturbances late week and over the weekend
period.

Warm and dry conditions can be expected from Thursday through at
early next week and given the warming 850mb temperatures will
continue to favor the current warming trend the previous forecast
has. Highs should easily climb into the 80s over the weekend and
then continuing through the start of the work week.

From late Sunday through the middle of next week an upper level
low will deepen over southern California and begin to move slowly
east across the southwestern United States. Several upper level
waves embedded in the developing southwesterly flow late this
weekend and early next week will move from the base of this upper
low into the southern and central Rockies. The potential exists
for late day convection along a surface trough of low pressure
over eastern Colorado as any one of the upper level disturbances
passes but confidence is not high on how far east these storms
will move before dissipating. A few of these storms could move far
enough to impact portions of far western Kansas early next week
but at this time the probability is small.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1209 AM CDT Wed May 3 2017

A period of steadier and heavier showers and thunderstorms will
be possible across GCK and DDC through 9z and then begins to taper
off as a mid level baroclinic zone crosses southwest Kansas. As
precipitation ends the skies will stay cloudy through the day at
all three taf sites and based on model soundings. mvfr ceilings
will be possible at GCK and DDC through 15z Wednesday with VFR
ceilings then developing. Confidence is not high on these lower
ceilings but that all near term models indicated this will follow
the trend. HYS should have VFR conditions overnight and
Wednesday. Northwest winds may briefly fall back to around 10
knots between 09z and 15z but gusty northwest winds are expected
to return to all three taf sites by 18z Wednesday.&&

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  39  67  41 /  30  10   0   0
GCK  56  37  67  40 /  20  10   0   0
EHA  57  36  67  42 /  30   0   0   0
LBL  59  40  67  41 /  20   0   0   0
HYS  58  42  67  42 /  30  20   0   0
P28  60  43  69  43 /  40  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Thursday for KSZ043-061-062-074-075-084.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:39 PM CDTSpecial Weather StatementDDCPawnee51 min
May 3, 4:55 PM CDTSpecial Weather StatementDDCPratt35 min
May 3, 5:10 PM CDTSpecial Weather StatementDDCKiowa50 min
May 3, 6:07 PM CDTSpecial Weather StatementDDCBarber23 min

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.